Format

Send to:

Choose Destination
See comment in PubMed Commons below
Lancet. 2005 Feb 26-Mar 4;365(9461):801-3.

Optimised glucocorticoid therapy: the sharpening of an old spear.

Author information

  • 1Department of Rheumatology & Clinical Immunology, Charité University Hospital, Berlin, Germany.

Abstract

CONTEXT:

Glucocorticoids are frequently and successfully used drugs that mediate important immunosuppressive and anti-inflammatory effects. These drugs are also relatively inexpensive, but it is their broad range of adverse reactions that continuously stimulate efforts to optimise glucocorticoid treatment.

STARTING POINT:

Last year, Mary Leonard and colleagues studied 60 children and adolescents with nephrotic syndrome intermittently treated with high-dose glucocorticoids (N Engl J Med 2004; 351: 868-75). The patients received an average of 23 g glucocorticoids and were significantly shorter, had a significantly greater body-mass index, and the prevalence of obesity was significantly higher than in controls. The expected deficits in the bone-mineral content of the spine or whole body were not seen, although this finding could be attributed to the highly increased body-mass index of many of the patients.

WHERE NEXT:

Glucocorticoids are urgently needed to treat a wide range of diseases in children and adults. Therefore strategies such as preferred local application or fine-tuned dose regimens have been developed over the past five decades to improve the benefit-risk ratio. However, these efforts with conventional glucocorticoid drugs seem to have almost reached their limits. A further improvement needs qualitatively new drugs, which are currently in the development pipeline, with the most promising being the nitrosoglucocorticoids (nitrosteroids) and selective glucocorticoid-receptor agonists.

PMID:
15733723
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk